A new University of California study suggests ibuprofen and similar drugs can make the pain of osteoarthritis worse. Yorkshire Knee Clinic’s Jim Newman considers what that means for osteoarthritis sufferers.
You can’t argue with the research. This looks like a good study. And yet, while we should accept its findings, it’s a study that in some ways presents more questions than answers. Long term use of ibuprofen and other NSAIDs (non-steroidal anti-inflammatory drugs) to alleviate the symptoms of osteoarthritis, it seems, actually make cartilage quality, joint inflammation and knee pain worse.
“In this large group of participants, we were able to show that there were no protective mechanisms from NSAIDs in reducing inflammation or slowing down progression of osteoarthritis of the knee joint,” said Johanna Luitjens MD, of the department of radiology and biomedical imaging at the University of California in San Francisco and the report’s lead author.
The problem is we don’t know why.
To be fair, the ‘why’ wasn’t part of the study’s remit. One potential answer is that, having taken pain relief, osteoarthritis sufferers then feel capable of being more physically active, leading to a worsening of conditions. This may be true, although the study did adjust for such factors. Another explanation may simply be that people already at the point of taking ibuprofen for their arthritis may be more likely to develop serious osteoarthritis.
Should you take ibuprofen if you have arthritis?
Perhaps the bigger question here is what difference the study makes to the advice we give osteoarthritis sufferers. My response to that is ‘not a great deal’.
I say that because, by the time a patient talks to me, osteoarthritis is already affecting their lives. They either need a knee replacement now or we’re in the realms of trying to delay the need for surgery, in full knowledge that surgery will probably become necessary at some point.
Following this study, I could advise them not to take anti-inflammatories like ibuprofen, but that will mean they need a knee replacement sooner. Or I might suggest anti-inflammatories as a way of delaying the inevitable—particularly in younger patients with whom we want to avoid surgery for as long as possible—because although the long-term effect of ibuprofen may be to worsen the osteoarthritis, the short-term effect will reduce pain until they get their knee replacement.
So this is an interesting study that may not change a great deal in the way we treat patients. We still want to shield them from pain. We don’t want to perform knee replacements on younger patients. We do want to delay surgery for as long as possible to mitigate risk.
For patients with moderate or advanced osteoarthritis, I wouldn’t have an issue with them continuing to take ibuprofen. If, however, you are in the early stages of osteoarthritis (usually some time before we would typically see you), you might consider switching ibuprofen for other forms of pain relief and combine this with the other factors we know can make a difference during the early stages of arthritis.
These include modifying your behaviour, physiotherapy, losing weight and, possibly, cortisone injections, although these too have recently come under scrutiny as I explore here.
What Is Osteoarthritis?
What does osteoarthritis look like? What are the symptoms? And short of surgery, how do you treat it?
Visit The Knowledge Hub
Helpful information about knee conditions, injuries, treatments & recovery